Maintenance ECT in Victoria, Australia

In my last post I looked at the high use of electroconvulsive therapy (ECT) in Victoria, Australia, and in particular its high use on people without their consent. Last year an article published in the journal Epilepsia provided a glimpse of the use of ECT in Victoria. The article, “Temporal lobe epilepsy following maintenance electroconvulsive therapy – electrical kindling in the human brain“, by A. Bryson et al., looked at five people who developed temporal lobe epilepsy while they were undergoing maintenance ECT.

All five patients were described as having been referred for neurological assessment after experiencing “unusual events”: patient 1 had blank spells lasting up to 20 seconds; patient 2 had cognitive and memory problems; patient 3 lost awareness for 2 or 3 minutes; patient 4 had confusion and psychomotor slowing; patient 5 had a deterioration in cognition. I am actually quite surprised that such events would be picked up and be of enough concern to warrant a referral to a neurologist (after all, a lot of people experience cognitive and memory problems with ECT and they are generally not taken very seriously) and I am left wondering if perhaps the neurologists who wrote the article were actively recruiting ECT patients for their research.

Three of the four authors are affiliated to Austin Hospital, Melbourne, Victoria; the fourth to a Queensland Hospital. It is not clear whether all five patients were having ECT in Victoria, and no information is given about the time scale over which the referrals took place.

The patients (three men and two women) ranged in age from 31 to 81 and had had 873 electroconvulsive treatments between them. Four were having bilateral ECT, one had had a combination of bilateral and unilateral. All the patients were also taking drugs and were described as having a treatment-resistant disorder (schizophrenia, depression or schizo-affective disorder) but no information was given about how treatment resistance was defined.

Patient 1 for example was a 39-year-old woman with a diagnosis of schizophrenia who had been given 106 bilateral treatments over the past year. Now, in the UK, where treatment is usually given twice a week, that would represent a continuous course of ECT lasting over a year, rather than maintenance ECT. Even if, as the article says, she was sometimes having ECT three times a week, it still means that the maintenance treatments must have been very closely spaced. After neurological assessment revealed epileptiform abnormalities her treatments were reduced to once a week. The other four patients had their ECT stopped after neurological assessment. It was patient 5, a 59-year-old man who who had had the most ECT, 348 treatments over 7 years. His ECT was stopped after he had a generalised convulsion.

The authors of the article conclude: “These patients suggest that maintenance ECT is potentially hazardous”. The article did not look at how these people had come to have such large numbers of treatments, or how they fared (apart from their EEGs) after their treatment was stopped.

Advertisements
This entry was posted in ECT worldwide. Bookmark the permalink.

One Response to Maintenance ECT in Victoria, Australia

  1. Welton says:

    Way back in 1972, 3 years after the psychiatrist (who later was censured by the state board of medical examiners for indiscriminate use of electroshock) stopped shocking me, and after 66 treatments (from 1965 through 1969), I almost fainted one morning when I first got up (hurriedly) out of bed at the sound of my alarm. I was living alone at the time, so no one saw what happened, but what I experienced, and what I told my internal medicine doctor (not a psychiatrist), was that I had trouble standing up, felt dizzy, sort of crumpled to the floor and kind of shook a little bit. I did not lose consciousness, but soon was able to stand up and function normally.

    The internist, who did not know how many ECTs I had had (he thought I had only had 16, over the course of the first summer (1965), and did not know that in reality I had had 66 over the course of almost 4 years). He also did not know that I was taking thorazine, stellazine, compazine, and norpramin — I was afraid to tell him, and my parents did not want him to know.

    Anyway, he ordered an EEG. The results showed some kind of abnormality, although specifics were not discussed, and the internist prescribed the drug Dilantin, the drug of choice for epilepsy back then. I only took it for a few weeks, being concerned that I was taking too many drugs and worried about interactions. By 1975, with the help of a psychiatrist in another city who told me I had never needed ECT or any of those drugs, I had withdrawn from all psychotropic medications.

    The psychiatrist in 1975 told me that from the symptoms I described, I probably had experienced an episode of postural hypotension (low blood pressure upon standing up quickly), a common side effect of Thorazine, Stellazine, Compazine. Still, I do remember that the EEG had shown some kind of abnormality.

    It is only common sense that inducing seizures repeatedly through ECT could cause some kind of “epileptic” reaction. I am thankful that I never experienced any more “fainting” episodes like the one in 1972, and I have never experienced any kind of unexplained seizure.

    The people mentioned in this study received an enormous number of ECTs. My heart goes out to them for what they have undergone.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s